10
May

313624-brain 700 Hello, Dr. Dean. I recently read your article from 2015, where you gave advice on “serotonin issues.” I’ve been dealing with “brain zaps” for over 10 years now. I discontinued Paxil that long ago. Unfortunately, I let my prescription run out, as I didn’t know I was supposed to taper off. I got brain zaps so bad and so frequently that I couldn’t even stand up. Just laid on the floor and puked for a week. I no longer have anything near that severity, however, they still seem to come and go on a daily basis. Everything I read online suggests I shouldn’t be having them after so much time off of Paxil.

Do you think 5-HTP will alleviate this unpredictable occurrence? Any help would be greatly
appreciated.

Sam, Bakersfield, CA

Hi, Sam,

Thanks for your interesting question. I had never heard of brain zaps before, so I looked it up on the internet, and it seems to be a not uncommon side effect of going off SSRI antidepressants “cold turkey.” As you said, the normal course of the brain zaps usually resolves within months—but there are some other exceptions, as yourself, who experience these life-altering side effects for years. So consider this response an “educated guess” as to what you can do.

I would definitely begin by taking 5-HTP (about 2-300 mg) or L-Tryptophan (1500-2000 mg) at bedtime (on an empty stomach), and perhaps lower doses (5-HTP 50 mg) or L-Tryptophan (250-500 mg) several times during the day. In addition, you might consider Benfotiamine (a fat-soluble form of Vitamin B1) about 300 mg twice daily, and Lithium Orotate 20 mg per day. Lithium Orotate is a good nerve stabilizer, and may really help.

In the pharmaceutical realm, I recommend gabapentin, which is an analog of GHB. Gabapentin is an anti-seizure drug, but it also seems to act as a nerve normalizer. It is very helpful in peripheral neuropathy, shingles, and other neruogenic conditions. It is also a very effective inducer of natural sleep, when taken in an appropriate dose (usually, 600-800 mg at bedtime, but sometimes much higher or lower—the dose must be individualized).

I hope these suggestions help. Please let me know how you do.

One Response to Question About 5-HTP and “Brain Zaps”

  1. Hyla Cass, MD

    Congratulations on getting off the medication, and going the natural way. However, I recommend doing it gradually to avoid the severe withdrawal effects that are often worse than the original one for which you took it. A common side effect of withdrawing from antidepressant are intermittent electrical shock sensations known as “brain zaps.” One of the most effective treatments for this is omega-3 fatty acids. While it is unclear as to how it works, many people have documented significant reductions in the frequency and number of zaps they experience during withdrawal as a result of supplementation. Not only that, but you also have great side benefits such as mood elevation, enhanced focus and concentration, and reducing anxiety. Dosage: use a high potency molecularly distilled fish oil such as my SuperEPA to avoid mercury toxicity which unfortunately affects our ocean fish (especially the larger ones) and take 2-4 capsules daily. I agree that 5 HTP may be useful to help raise your serotonin along with some B vitamins as co-factors, especially B6, as contained in a good quality and adequate dose size multivitamin such as my Twice Daily Multi. Or just take my Brain Recovery Program [http://cassmd.com/products/brainrecovery-am-pm] which I developed after treating many patients like you during withdrawal from medication. You start with the Brain Recovery AM/PM plus Super EPA, and add in others as needed. We’ve many many successes with this program in dealing with the difficult symptoms of medication withdrawal.

Leave a Reply

Your email address will not be published.